Closing the book on another unseemly tale of tainted drug imports from China, the CDC has concluded that contaminated heparin caused an outbreak of serious, occasionally fatal allergic reactions in dialysis centers one year ago.
The CDC performed a case-control study on the matter and published its findings in the New England Journal of Medicine.
The study confirmed that oversulfated chondroitin sulfate was responsible for 152 adverse reactions in 13 states that were reported to the CDC between November, 2007 and January, 2008.
The allergic syndrome was characterized by shortness of breath, hypotension and nausea occurring within 30 minutes after administration of heparin supplied by Baxter Healthcare.
Oversulfated chondroitin sulfate has a similar molecular structure and the same molecular weight as heparin, but lacks its anticoagulant properties.
The CDC study compared 21 dialysis centers that reported reactions with 23 that did not. It also tested unopened heparin vials from affected facilities.
The CDC found that 98.5% of the 130 reactions for which complete information was available occurred in a facility where contaminated heparin was used. Of 54 reactions in which the heparin lot number was known, 96.3% occurred after administering contaminated heparin.
Baxter Healthcare has stated on its Web site that it “will not sell another vial of heparin until the company has helped to create a system in which the quality and safety of heparin is secured.”
At the moment, APP Pharmaceuticals is the major heparin supplier to the US. Its products were never found to have been contaminated with oversulfated chondroitin sulfate.